Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Denver/Boulder, CO

July 23, 2016Broomfield County, Denver County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 23, 2016, 5:21 PM MDT for Broomfield County, Denver County, Jefferson County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2016, 5:21 PM MDT (23:21 UTC)
Expired
Jul 23, 2016, 6:15 PM MDT
In force
54 min
Issued by
NWS Denver/Boulder, CO

Counties Broomfield County, CO, Denver County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 47 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2737 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

752 
WWUS85 KBOU 232321
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
521 PM MDT SAT JUL 23 2016
 
COZ036-039>041-043-045-240015-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
CENTRAL AND SOUTH WELD COUNTY CO-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
521 PM MDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...WESTERN
ARAPAHOE...SOUTHWESTERN WELD...SOUTHEASTERN BOULDER...BROOMFIELD...
WESTERN ADAMS AND DENVER COUNTIES UNTIL 615 PM MDT...

AT 516 PM MDT...DOPPLER RADAR WAS TRACKING A NUMBER OF LIGHT RAIN
SHOWERS OVER WESTERN AND NORTHWESTERN PORTIONS OF THE DENVER METRO
AREA. THESE SHOWERS WERE MOVING EAST AT 25 MPH. 

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE SHOWERS. 

LOCATIONS IMPACTED INCLUDE...
DENVER...AURORA...LAKEWOOD...THORNTON...ARVADA...WESTMINSTER...
CENTENNIAL...SOUTHEASTERN BOULDER...BROOMFIELD...COMMERCE CITY...
LITTLETON...NORTHGLENN...BRIGHTON...ENGLEWOOD...WHEAT RIDGE...
LAFAYETTE...GOLDEN...LOUISVILLE...ERIE AND GREENWOOD VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR STRONG AND SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND
MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. DRIVERS AND
PEOPLE INVOLVED IN OUTDOOR ACTIVITIES SHOULD PREPARE FOR THESE
POTENTIALLY DAMAGING WINDS.

&&

LAT...LON 4004 10443 3957 10452 3958 10536 3985 10538
      3992 10532 3992 10523 3993 10524 3993 10528
      3997 10527 3997 10528 4005 10521
TIME...MOT...LOC 2316Z 271DEG 20KT 3975 10501 

$$

BAKER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 23, 4:00 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 23, 4:00 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
400 PM MDT SAT JUL 23 2016

.SHORT TERM...(This evening through Sunday)
Issued at 237 PM MDT Sat Jul 23 2016

So-called cold front dropping past Longmont and Greeley at this
time. The combination of the new airmass and some thunderstorms
behind the front are dropping temperatures down to around 90.
Previous thinking had been that the drier air behind the front
would not support storms, but this is not the case as there
appears to be some forcing aloft stretching from north of Grand
Junction toward Cheyenne and the slight cooling/drying is not
enough to suppress the storms. So the main change to the forecast
was to include some low POPs across northeastern Colorado and
increase clouds through the night. Still expecting not much rain
with most of the storms, and localized gusty winds.

Sunday looks like our day 2 scenario, and at first appeared to be
more active. However there is only slight cooling aloft and the
incoming air is cooler but still fairly dry at first. We may
recover to a temp of 90/dew point of 50 in Denver by the end of
the day, but that is still not enough to generate surface based
convection. Suspect it will wind up being like the last couple of
days where the activity was more toward evening and really
depended on storms originating over the mountains and boundary
collisions on the plains to force convection through a weak cap.

.LONG TERM...(Sunday night through Saturday)
Issued at 237 PM MDT Sat Jul 23 2016

Weak jet dynamics and upslope flow will help scattered
thunderstorms to continue Sunday evening, mainly along and south
of I-70 and some possibly strong, heading east towards Kansas.
The main hazards will be strong outflow winds, some hail and
lightning. A few storms may last after midnight over the far eastern
plains.

The upper high will move north over the state to bring warmer and
drier weather on Monday. Most convective activity will remain over
the higher terrain and south of I-70, with gusty outflow winds as
shown by the inverted-v forecast soundings.

A weak disturbance and cool front will move over the area Tuesday
which should stabilize the northern areas of the forecast area and
produce convection over the south. Temperatures will remain
similar to Monday's readings.

Dry northwest flow aloft is expected for Wednesday for a warm and
dry day. A shortwave in the flow Thursday will send down another
cold front for upslope flow through Friday. Expect cooler
temperatures and a chance of storms across the forecast
area, mainly east of the divide.

The upper ridge will then build north again over the four corners
area to bring warmer and drier conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 237 PM MDT Sat Jul 23 2016

VFR through Sunday. Isolated thunderstorms will likely produce a
wind shift or two at the Denver area terminals through about 02Z.
Gusts up to 30 knots are possible, but the speeds will likely be
lower. Similar coverage and threats are expected late Sunday
afternoon into the evening.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Kriederman
AVIATION...Gimmestad
Hazardous weather outlook, Jul 23, 11:21 AM MDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1121 AM MDT SAT JUL 23 2016

COZ030>051-241730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1121 AM MDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER THE HIGH
COUNTRY THIS AFTERNOON AND EVENING...WITH SOME OF THE STORMS
SPREADING OVER THE URBAN CORRIDOR AND PALMER DIVIDE AREAS BY THIS
EVENING. HEAT WILL BE THE BIG ISSUE TODAY WITH HIGHS IN THE MID TO
UPPER 90S ACROSS NORTHEAST COLORADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON
SUNDAY ESPECIALLY ALONG AND SOUTH OF I-70. A FEW STORMS COULD
BE SEVERE OVER THE PLAINS ALONG AND SOUTH OF I-70. MAIN HAZARDS
WILL BE STRONG GUSTY WINDS...HAIL AND LIGHTNING.
THERE WILL CONTINUE TO BE A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS MONDAY AND TUESDAY OVER THE HIGHER TERRAIN WITH A
SLIGHT CHANCE ACROSS THE PLAINS BEFORE IT DRIES OUT ON WEDNESDAY.
ANOTHER COLD FRONT WILL BRING BACK CHANCES FOR STORMS TO THE AREA
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/KRIEDERMAN

In the hours before

Special weather statement, Jul 23, 2:11 PM MDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
211 PM MDT SAT JUL 23 2016

COZ031>033-232100-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET CO-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET CO-
211 PM MDT SAT JUL 23 2016

...SPECIAL WEATHER STATEMENT...

AT 209 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF KREMMLING...OR 65 MILES EAST OF CRAIG...MOVING EAST AT
15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KREMMLING...HOT SULPHUR SPRINGS...
WILLIAMS FORK RESERVOIR AND PARSHALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING STRIKES CAN AND OFTEN DO IGNITE WILDFIRES. LIGHTNING CAN
STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.

&&

LAT...LON 3998 10661 4027 10646 4033 10603 4000 10613
TIME...MOT...LOC 2009Z 264DEG 12KT 4020 10638

BAKER
Special weather statement, Jul 23, 5:12 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
512 PM MDT SAT JUL 23 2016

COZ043-240000-
CENTRAL AND SOUTH WELD COUNTY CO-
512 PM MDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD COUNTY UNTIL
600 PM MDT...

AT 508 PM MDT...DOPPLER RADAR WAS TRACKING SEVERAL LIGHT RAIN
SHOWERS PRODUCING STRONG AND GUSTY WINDS ACROSS WEST CENTRAL WELD
COUNTY. THE STRONGEST SHOWER WAS LOCATED NEAR EVANS...OR 6 MILES
EAST OF GREELEY...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
GREELEY...WINDSOR...EVANS...JOHNSTOWN...MILLIKEN...LA SALLE...
KERSEY...GILCREST...GILL...BARNESVILLE AND LUCERNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN STRONG AND GUSTY WINDS. SECURE LOOSE OBJECTS AND
MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4029 10495 4046 10494 4052 10440 4027 10440
TIME...MOT...LOC 2308Z 271DEG 21KT 4039 10464

BAKER
Special weather statement, Jul 23, 5:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
521 PM MDT SAT JUL 23 2016

COZ036-039>041-043-045-240015-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
CENTRAL AND SOUTH WELD COUNTY CO-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
521 PM MDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...WESTERN
ARAPAHOE...SOUTHWESTERN WELD...SOUTHEASTERN BOULDER...BROOMFIELD...
WESTERN ADAMS AND DENVER COUNTIES UNTIL 615 PM MDT...

AT 516 PM MDT...DOPPLER RADAR WAS TRACKING A NUMBER OF LIGHT RAIN
SHOWERS OVER WESTERN AND NORTHWESTERN PORTIONS OF THE DENVER METRO
AREA. THESE SHOWERS WERE MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
DENVER...AURORA...LAKEWOOD...THORNTON...ARVADA...WESTMINSTER...
CENTENNIAL...SOUTHEASTERN BOULDER...BROOMFIELD...COMMERCE CITY...
LITTLETON...NORTHGLENN...BRIGHTON...ENGLEWOOD...WHEAT RIDGE...
LAFAYETTE...GOLDEN...LOUISVILLE...ERIE AND GREENWOOD VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR STRONG AND SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND
MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. DRIVERS AND
PEOPLE INVOLVED IN OUTDOOR ACTIVITIES SHOULD PREPARE FOR THESE
POTENTIALLY DAMAGING WINDS.

&&

LAT...LON 4004 10443 3957 10452 3958 10536 3985 10538
      3992 10532 3992 10523 3993 10524 3993 10528
      3997 10527 3997 10528 4005 10521
TIME...MOT...LOC 2316Z 271DEG 20KT 3975 10501

BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:36 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick39 min
Jul 22, 7:50 PM MDTSpecial Weather StatementBOUWashington40 min
Jul 22, 9:05 PM MDTSpecial Weather StatementBOUPhillips40 min
Jul 22, 9:42 PM MDTSpecial Weather StatementBOUPhillips48 min
Jul 22, 10:03 PM MDTAreal Flood AdvisoryBOUPhillips3 hr
Jul 23, 2:11 PM MDTSpecial Weather StatementBOUGrand49 min
Jul 23, 5:12 PM MDTSpecial Weather StatementBOUWeld48 min
Jul 23, 5:31 PM MDTSpecial Weather StatementBOUDouglas59 min
Jul 23, 5:51 PM MDTSpecial Weather StatementBOUDenver39 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.